Alert archive / New York / Special Weather Statements in 2023
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 4, 2023, 11:28 AM EDT for Lewis County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2023, 11:28 AM EDT (15:28 UTC)
- Expired
- Aug 4, 2023, 12:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.75 in
- Wind
- 40
County Lewis County, NY
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.5 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1103 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted.
571
WWUS81 KBUF 041528
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1128 AM EDT Fri Aug 4 2023
NYZ007-008-041615-
Jefferson NY-Lewis NY-
1128 AM EDT Fri Aug 4 2023
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES THROUGH 1215 PM EDT...
At 1128 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Fort Drum, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Black River,
Philadelphia, Antwerp, Harrisville, Evans Mills, Deferiet, Diana
Center, Great Bend, Lake Bonaparte, and Natural Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4390 7556 4415 7603 4426 7553 4422 7547
4410 7517 4407 7517
TIME...MOT...LOC 1528Z 309DEG 9KT 4408 7569
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
HSKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 9:58 AM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 4, 9:58 AM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 958 AM EDT Fri Aug 4 2023 .SYNOPSIS... A cold front will slowly push eastward across the region today, bringing some showers and thunderstorms. After this, high pressure will build back across the area with dry pleasant summertime weather for the weekend. A trough of low pressure will bring more unsettled weather for Monday. && .NEAR TERM /THROUGH TONIGHT/... So far mesoscale guidance has overdone precipitation across our region, so have scaled back POPs. The primary cold front has already reached central NY, with most of the convection developing to the east of our forecast area late this morning. There is a weak secondary frontal boundary which will wash out as it moves through later this afternoon. This will have the greatest impact as it moves through the Eastern Lake Ontario region through early afternoon, where it's likely to produce some showers and thunderstorms as it moves through. Across the rest of Western NY, expect any showers or storms to be scattered in nature, either with the boundary or diurnal instability driven. It appears severe weather risk is very limited today, with SPC just clipping our area with a marginal risk along the eastern border. The area to monitor for stronger storms is the Eastern Lake Ontario region where convection is most likely to initiate. Otherwise, today will be cooler and less humid with high temperatures in the upper 70s to lower 80s. Tonight looks quiet behind the front, with some clearing overnight and some patchy river valley fog. Lows will be in the mid 50s to around 60 degrees. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... Sfc high pressure over the upper Great Lakes will deliver fine fair August weather as it moves overhead Saturday. Expect seasonable temperatures with highs in the 70s near 80F. Sunday the sfc high drifts off to our east allowing southerly flow to begin to pump in a warmer air mass into the region. This will nudge high temperatures up several degrees (low to mid 80s), especially across far western New York...cooler for our far eastern counties with highs in the upper 70s to low 80s (North Country). Sunday night...attention turns to a robust shortwave trough tracking into the Great Lakes region. While it does look like it will become more unsettle as we head into Monday...there still remains a degree of uncertainty with this update (timing and track of the sfc low). As was previously mentioned...the ECMWF/NAM/Canadian-NH remain much slower (Monday morning), with the GFS being much more progressive (Sunday evening/night) in regards to precipitation chances (showers and thunderstorms) with the warm front. That said...given the uncertainty have dial back precipitation chances for Sunday night. As this system nears, PW values look to ramp up to 1.7 to 2.0 inches as we head into Monday. Expect muggy and mild conditions Monday with increasing chances for showers and thunderstorms...some of which may produce heavy rainfall. Will need to keep an eye on this potential but confidence remains low at this point. Otherwise...highs will peak in the 80s. Monday night...again it will all depend on the track of the sfc low and speed at which it departs away from the region. Have followed very closely to NBM guidance for now to end this period. This would bring a slowly decrease in chances for showers and storms as we head into Tuesday. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As in the near term disco...a high degree of uncertainty exists in this period, but it does look like we will see drier weather materialize by Wednesday. For now...have kept close to NBM guidance. The next shortwave trough works east across the Great Lakes region Thursday, and therefore have re-introduce low end chance PoPs. Otherwise...cooler Tuesday then a warming trend begins Wednesday and last through the rest of the week. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... Mainly rain free across the area late this morning, but some lingering stratus may produce MVFR cigs at times. Showers and thunderstorms will develop around midday along a frontal boundary as it exits into Central New York. These are unlikely to impact our TAF sites. Clearing tonight along with light winds will bring some patchy valley fog. Outlook... Saturday through Sunday...VFR. Monday...VFR/MVFR. Showers likely with a chance of thunderstorms. Some storms could produce strong winds. Tuesday...Mainly VFR. A chance of showers. && .MARINE... The flow will shift to the northwest behind a cold front this afternoon with winds generally 10 to 15 knots. Some choppy conditions are possible, but conditions are not expected to reach small craft criteria. A mainly light onshore flow is expected Saturday. Winds turn more easterly and southeasterly Saturday night into Sunday at 10-15 knots ahead of an approaching warm front, with south- southwest winds at 10-20 knots behind the warm front for Monday. Winds shift more west-southwest and increase a bit more behind a cold front by Tuesday with possible small craft conditions developing on both Lake Erie and Lake Ontario. Thunderstorms may also occur along and ahead of the cold front late Sunday through Monday night. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Apffel/TMA NEAR TERM...Apffel/TMA SHORT TERM...AR LONG TERM...AR AVIATION...Apffel/JLA/TMA MARINE...Apffel/TMA
Hazardous weather outlook, Aug 4, 4:36 AM EDT, 6 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 436 AM EDT Fri Aug 4 2023 NYZ001>003-007-010-011-019-085-050845- Niagara-Orleans-Monroe-Jefferson-Northern Erie-Genesee-Chautauqua- Southern Erie- 436 AM EDT Fri Aug 4 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds and large hail are possible with thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>006-008-012>014-020-021-050845- Wayne-Northern Cayuga-Oswego-Lewis-Wyoming-Livingston-Ontario- Cattaraugus-Allegany- 436 AM EDT Fri Aug 4 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms late this morning through this afternoon. The primary threat is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds and large hail are possible with thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 436 AM EDT Fri Aug 4 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds and large hail are possible with thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Aug 4, 7:46 AM EDT, 3 hours 42 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Buffalo NY
746 AM EDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM Hail Hastings 43.37N 76.15W
08/03/2023 M1.25 inch Oswego NY Public
Public report from Hastings of large hail on
social media with a photograph.
0839 PM Tstm Wnd Dmg 2 NW Williamstown 43.44N 75.92W
08/03/2023 Oswego NY 911 Call Center
5-6 trees down on Route 13 near Route 104 in
Williamstown.
0848 PM Tstm Wnd Dmg 2 NNW Williamstown 43.46N 75.90W
08/03/2023 Oswego NY 911 Call Center
Tree down on wire along CC road.
1010 PM Hail Central Square 43.29N 76.14W
08/03/2023 M1.25 inch Oswego NY Broadcast Media
Public report of large hail on social media
with a photograph. Relayed by broadcast
media.
0804 PM Tstm Wnd Dmg 6 SSE Natural Bridge 43.99N 75.47W
08/03/2023 Lewis NY 911 Call Center
Tree down on Texas Road.
1040 PM Tstm Wnd Gst 1 NNW Olcott 43.35N 78.72W
08/03/2023 M42 MPH LOZ042 NY Public
1020 PM Tstm Wnd Gst 26 NNW Pultneyville 43.62N 77.41W
08/03/2023 M38 MPH LOZ063 NY Buoy
&&Special weather statement, Aug 4, 10:46 AM EDT, 42 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1046 AM EDT Fri Aug 4 2023
NYZ007-008-041530-
Jefferson NY-Lewis NY-
1046 AM EDT Fri Aug 4 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON AND
NORTHWESTERN LEWIS COUNTIES THROUGH 1130 AM EDT...
At 1045 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Drum, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Denmark, Black River,
Philadelphia, Theresa, Antwerp, Harrisville, Evans Mills, Castorland,
Deferiet, Calcium, Perch Lake, Diana Center, Great Bend, Depauville,
Lake Bonaparte, and Perch River.
This includes Interstate 81 between exits 48 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4424 7548 4414 7528 4385 7555 4413 7614
4427 7568
TIME...MOT...LOC 1445Z 283DEG 11KT 4413 7576
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HSKSpecial weather statement, Aug 4, 11:28 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1128 AM EDT Fri Aug 4 2023
NYZ007-008-041615-
Jefferson NY-Lewis NY-
1128 AM EDT Fri Aug 4 2023
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL JEFFERSON AND
NORTHEASTERN LEWIS COUNTIES THROUGH 1215 PM EDT...
At 1128 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Fort Drum, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Drum, Carthage, West Carthage, Herrings, Black River,
Philadelphia, Antwerp, Harrisville, Evans Mills, Deferiet, Diana
Center, Great Bend, Lake Bonaparte, and Natural Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4390 7556 4415 7603 4426 7553 4422 7547
4410 7517 4407 7517
TIME...MOT...LOC 1528Z 309DEG 9KT 4408 7569
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HSKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:24 PM EDT | Special Weather Statement | BUF | Oswego | 36 min |
| Aug 3, 8:36 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 39 min |
| Aug 3, 9:01 PM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 59 min |
| Aug 3, 9:16 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 44 min |
| Aug 3, 9:27 PM EDT | Special Weather Statement | BUF | Oswego | 33 min |
| Aug 3, 9:56 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 36 min |
| Aug 3, 9:59 PM EDT | Special Marine Warning | BUF | 2 hr | |
| Aug 4, 10:46 AM EDT | Special Weather Statement | BUF | Jefferson | 44 min |
| Aug 4, 12:16 PM EDT | Special Weather Statement | BUF | Lewis | 44 min |
| Aug 4, 12:56 PM EDT | Special Weather Statement | BUF | Lewis | 49 min |
| Aug 4, 1:47 PM EDT | Special Weather Statement | BUF | Lewis | 43 min |
| Aug 4, 4:46 PM EDT | Special Marine Warning | BUF | 59 min | |
| Aug 4, 5:08 PM EDT | Special Weather Statement | BUF | Jefferson | 37 min |
| Aug 4, 5:47 PM EDT | Special Weather Statement | BUF | Lewis | 28 min |
| Aug 4, 6:30 PM EDT | Special Marine Warning | BUF | 49 min |
Nearby
Special Weather Statements in New York, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.